Need advice trying to lose weight on anti depressants

I’ve been watching what I eat but still can’t lose weight I’m gaining weight and it’s frustrating. Any advice or help ?

Replies

  • soupy5813
    soupy5813 Posts: 24 Member
    I dont have any answers other than dont put too much pressure on yourself to drop weight quick. You have the right attitude and are seeking support, youve got this :)
  • Carp614
    Carp614 Posts: 192 Member
    Anti Depressants were a factor for me. Made it easier for me to gain and harder to lose. But the basics are the basics.
    How you eat is most of the opportunity for success. Deep calorie deficits can make things worse. It might sound weird, but deep calorie cuts should be avoided.

    Your level of activity can be a big factor. Not only for burning calories but also for mental health.

    Good luck!
  • Duck_Puddle
    Duck_Puddle Posts: 3,227 Member
    As mentioned above, are you weighing and logging all of everything you're eating? My experience with anti-depressants is that they caused me to have different attitudes about food-more cravings, more hunger, more sense of “need” and less general concern for how Much I was eating/the consequences. It doesn’t take a lot to gain.

    If you were maintaining your weight, adding 100 extra calories a day (a small banana; 1.5 Oreos, half an apple, 1TB of peanut butter (or probably the extra amount of PB if someone is measuring instead of weighing), barely larger portions of meat/sides, etc.) will lead to a pound a month. Double up on those and now you’re at 2 pounds a month-with an imperceptible increase in calorie intake. You don’t need to be eating “bad” things not gorging yourself in order to gain.

    The good news is you don’t need to starve yourself or eat only “good” things to lose. You need to know exactly how much you’re eating and you need to be very aware of how your meds specifically affect you and your attitudes toward food. The medication doesn’t make you gain. You eat more without really being aware of it.
  • cksadler1983
    cksadler1983 Posts: 3 Member
    1200-1500 calories a day run 45 minutes 2-3 a week. stick to it and it will fall off.
  • sunshineekg
    sunshineekg Posts: 12 Member
    Depression itself can make lifestyle changes difficult. I second the recommendation of a scale. Also be very diligent about checking portions. Most of all be kind to yourself. If you fall off the wagon a few times hop back on. It happens dont beat yourself up over it. If you want a fellow depression buddy send me an invite.
  • joylee5822
    joylee5822 Posts: 2 Member
    My daughter is on anti depressants and went from 115 to 200 in about a year (seraquil). This is the only one that works for her so were not going to go off it. Her doctor said that you really have to watch your carbs and exercise a lot. We started this week and are also going Whey protein drinks to help keep her full....
  • asthesoapturns
    asthesoapturns Posts: 313 Member
    joylee5822 wrote: »
    My daughter is on anti depressants and went from 115 to 200 in about a year (seraquil). This is the only one that works for her so were not going to go off it. Her doctor said that you really have to watch your carbs and exercise a lot. We started this week and are also going Whey protein drinks to help keep her full....

    I've taken Seroquel for 10yrs. So long as she eats within her recommended calories, she'll lose eventually. I only recommend not making her diet too restrictive as that often leads to failing.
  • babystar324
    babystar324 Posts: 10 Member
    Thank you every one definitely will try this but yes I notice I binge eat and get awful cravings or go hours between eating this is so hard and it’s so awful
  • HeidiCooksSupper
    HeidiCooksSupper Posts: 3,830 Member
    For the most part, the gaining of weight is not due to the anti-depressants per se but more due to how much you eat and how much you move. Sad to say, but it's back to keeping your calories in lower than your calories out. I've been on Prozac (fluoxitine) and Welbutrin (bupropion) since the mid-1990s. They did not cause my weight gain. I weighed twice what I ought because I ate twice what I ought and didn't exercise at all. Now I control my calories and walk for exercise and I lose weight. Right now I'm on a plateau (of my own making) because I am being less disciplined about eating and exercise.

    Many things change when one starts taking anti-depressants including one's perception of one's own behaviors. You said,
    I notice I binge eat and get awful cravings or go hours between eating this is so hard and it’s so awful

    I think, based on this, you have your explanation of what's happening. Whether the particular anti-depressant you are on or its dose is right for you will take months to know for sure. Meanwhile, you have some things to work on in terms of eating behaviors so you don't get "stuck" in a binge/fast cycle. Like finding the right medicine, finding the right eating pattern for you may take time and trial and error but just keep saying to yourself, "I know I can do this" and eventually you will.


  • errollmaclean
    errollmaclean Posts: 562 Member
    Make sure you're using a digital food scale. Accurately logging your intake calories is the first major step.

    As long as you're logging accurately any other issues are much easier to address.
  • AlexiaC47
    AlexiaC47 Posts: 65 Member
    Sometimes doctors over-medicate or the dose is too high. I had a second opinion and the dr halved my dose of a medication linked to weight gain. Get a second opinion, or talk to your doctor about whether a lower dose or different med will work.
    Also, be careful to not blame the meds or use them as a crutch.